Hi, I have a normal or an abnormal thyroid depending on which GP you speak to. I saw one GP who told me I had thyroid antibodies (hashimotos) and adrenal exhaustion as well as hypoglycaemia after having tests for all of these. He prescribed 'natural' thyroid hormones which made me feel ill and increased my heart rate so much that I had to cease them. My usual GP disagrees with all of that. My blood test results with him are always 'within normal limits' or in low end of normal. I have had scans which confirm a small goitre and nodules and an enlarged right side of my thyroid. I have recently returned to full time nursing and have a terrible time trying to stay dry as I sweat profusely from my head, face, neck, and then all over. It can hit when I am sitting still but seems to be triggered by any degree of mild stress, including getting ready to go to work or getting ready to go out, anything that requires a rise in energy. I am menopausal also but this feels different to the hot flushes I had before and sometimes there is no heat involved. I drip buckets and often get asked about it. It is very embarrassing and I generally do not feel well with it I have noticed that I get tachycardic and have arrhythmias. I seem to have a cyclic symptom of a tight feeling around my neck as well as being very tired, but less frequently (and becoming less often as time passes) I have spells of excess energy which always end with a crash and total exhaustion. These can happen independently of each other. I have SVT and have been told that I require an operation for that, but I am concerned that the tachycardia and arrhythmias may be related to my thyroid and therefore the operation will be a waste of time. My pulse rate can get up to 190 and B/P can drop to of 80/ ? during SVT. It hits during the night and early mornings but is usually when I am more tired than usual. Can anyone tell me how I can unravel the mess I am in and get help? Thanks Coralinperth
In the early stages of Hashi's, it's not unusual to cycle back and forth between hypo and hyper. As the thyroid "dies", hormones get "dumped" into the blood stream at times causing spikes in levels. That might be what's causing your sweating and your periods of high energy. Of course, menopause just adds to this!
Ranges for thyroid tests are very flawed. The whole lower half of the ranges for FREE T3 and FREE T4 are questionable and probably should not be considered "normal". Please post your actual results with reference ranges (they vary lab to lab and country to country, so you have to post both together).
Someone in Oz actually gave you 'natural' thyroid (I assume by that you mean desiccated porcine thyroid)? Most of our Aussie memebers find it almost impossible to get there.
I have SVT, too (WPW syndrome). 'Natural' thyroid contains both T3 and T4. Usually any meds that contain T3 are contraindicated with heart arrhythmias. Desiccated contains a pretty large amount of T3, so I'm surprised with your history that it was prescribed for you, but not surprised you didn't do well on it.
Are they telling you that you need surgery or cardiac catheterization/radio frequency ablation for your SVT? Let me tell you a little of my experience.
My SVT was under control without meds until my thyroid started acting up. Out of the blue, I went from a few episodes of tachy a year to a week when I had 20-30 a day. In retrospect, I think this was when I went hyper just before my hypo symptoms set in seriously. I was told I needed RFA. I wasn't buying it.
It took quite a while for my hypo to be diagnosed, but I was finally put on thyroid meds. Unfortunately, my PCP was unaware and started me on much too high a dose considering my SVT (with SVT, you have to start out low and increase very slowly as tolerated). Long story short, I had to back off and back off until I was down to a very low dose, and still the tachy was out of control. That's when I started beta blockers.
The BBs allowed me to increase very slowly until I got to a dose that was therapeutic (took me over a year). I was on that dose for years. But here's the really interesting thing: Once on a therapeutic dose, my SVT stopped completely (although I will never say that without knocking on wood), and I have not had a tachy episode for 3 years (as of 6/12). So, I would strongly encourage you to work on your thyroid hormones before tackling your SVT...you may find that you don't need to tackle it.
My HR used to go to 200+ when I had tachy. I was unable to test my BP because my machine would just return an error message...it all but said "You can't be alive"! LOL
Please post your labs, if you have them handy, so I can have a look.
This sounds like dysautonomia (autonomic dysfunction). Dysautonomia is a failure of the autonomic nervous system to regulate certain body functions, such as heart rate, blood pressure, temperature, respiration, digestion. Symptoms of dysautonomia are often aggravated by hot weather, exertion, the beginning of menses, large meals, inadequate fluid intake, and stressful situations.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.